South Dakota, 2007

High Wind in South Dakota, May 6, 2007

May 6, 2007 · NWS ABR · 1 event in 1 county or zone

High winds of 35 to 45 mph with gusts near 50 mph occurred behind an exiting line of thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds of 35 to 45 mph with gusts near 50 mph occurred behind an exiting line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 6, 7:58 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, May 6, 7:58 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
858 AM CDT SUN MAY 6 2007

.UPDATE...
HAVE UPDATED WITH ISSUANCE OF HIGH WIND WARNING IN THE FAR EAST
PART OF SOUTH DAKOTA AND PARTS OF WEST CENTRAL MINNESOTA. WIND
GUSTS OF MORE THAN 50 MPH ARE BEING REPORTED BEHIND THE LINE OF
EXITING THUNDERSTORMS.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CHALLENGES...FRONTAL POSITION/TIMING TODAY AND
TONIGHT...PRECIP CHANCES LATE THIS AFTERNOON THROUGH MONDAY
MORNING AND TEMPERATURES.

AT 08Z...SURFACE ANALYSIS SHOWS THE STATIONARY FRONTAL BOUNDARY
STILL HANGING BACK ACROSS THE FAR WESTERN ZONES THIS MORNING.
SIGNIFICANT RAINFALL IS DIMINISHING IN AREAL COVERAGE AND APPEARS
TO BE CONFINED TO THE FAR EASTERN ZONES THIS MORNING...ALTHOUGH A
FEW WEAK SHOWERS MAY DEVELOP FURTHER WEST ACROSS THE FORECAST AREA
THROUGH SUNRISE.

THE 00Z NAM WAS FOLLOWED FOR DAY 1. AFTER THAT...BOTH THE GFS AND
NAM SOLUTIONS APPEAR COMPARABLE ACROSS THE FORECAST AREA THROUGH
DAY 3. PREFERRED THE SLOWER COLD FRONTAL TIMING OF THE 00Z NAM
SOLUTION /APPX 6 HOURS SLOWER THAN THE GFS/ HOLDING MUCH OF THE
FROPA TIMING BACK UNTIL THE TONIGHT PERIOD TO SWEEP THE FRONT
THROUGH AND TURN WINDS AROUND TO THE NORTHWEST. THERE
REMAINS...STILL ANOTHER UPPER WAVE PASSAGE ACROSS THE CENTRAL AND
NORTH CENTRAL PLAINS STATES LATER THIS EVENING AND OVERNIGHT.
HOWEVER...THE TIMING OF THIS WAVE COMBINED WITH EXPECTED COLD
FRONTAL MOVEMENT YIELDS A FORECAST SOLUTION WHERE THE MAJORITY OF
SUNDAY NIGHT PRECIPITATION IS NOW EXPECTED TO FALL FURTHER EAST OF
THIS FORECAST AREA. AS SUCH...HAVE DISCONTINUED THE FLASH FLOOD
WATCH FOR THE ZONES WEST OF THE JAMES RIVER VALLEY...BUT WILL
CONTINUE IT THROUGH 12Z MONDAY MORNING FOR THE JAMES RIVER VALLEY
AND POINTS EAST.

RIVER FORECAST STAGES ARE RESPONDING TO THE EXCESSIVE HEAVY RAINS
OF EARLIER TODAY ARE PUSHING THE JAMES RIVER BACK TO ABOVE FLOOD
STAGE. FLOOD WARNINGS FOR THE JAMES RIVER THROUGHOUT BROWN AND
SPINK COUNTIES HAVE BEEN ISSUED AND THE CURRENT FLASH FLOOD
WARNINGS WILL BE CONTINUED THROUGH THIS MORNING DUE TO CONTINUING
FLOODING OF COUNTY ROADS AND CITY STREETS THROUGHOUT THE FORECAST
AREA DESPITE THE END OF RAINFALL ACROSS THE WARNED AREAS.

OTHERWISE...MUCH OF MONDAY THROUGH TUESDAY NIGHT SHOULD BE A DRY
PERIOD WITH REMAINING WESTERN CONUS TROF ENERGY EITHER SHEARING
OUT OR IMPACTING THE SOUTHERN PLAINS STATES...WHILE WEAK SURFACE
HIGH PRESSURE MOVES INTO THE FORECAST AREA. TEMPERATURES WERE
CHANGED LITTLE IN THE SHORT TERM...AS MAINLY NEUTRAL THERMAL
ADVECTION PATTERN SETS UP WITH THIS WEAK SURFACE HIGH THROUGH TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MADE ONLY SMALL ADJUSTMENTS TO THE EXTENDED PERIOD AS NO BIG CHANGES
IN THE MODELS NOTED.

&&
.AVIATION...
A LINE OF THUNDERSTORMS IS FORMING ALONG A COLD FRONT THAT IS NEAR
THE MISSOURI RIVER THIS MORNING. IN THE EAST PART OF THE AREA VERY
HIGH WINDS ARE FOLLOWING A LINE OF EAST MOVING THUNDERSTORMS THAT
MOVED THROUGH HERE LAST NIGHT. THESE WINDS SHOULD DIMINISH BY THIS
AFTERNOON. THE THUNDERSTORMS IN THE WEST WILL SLOWLY MOVE EAST
TODAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL NOON CDT TODAY FOR DEUEL-GRANT-ROBERTS.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...HIGH WIND WARNING UNTIL NOON CDT TODAY FOR BIG STONE-TRAVERSE.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.

&&

UPDATE...KEEFE
SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...KEEFE
Hazardous weather outlook, May 6, 5:01 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
601 AM CDT SUN MAY 6 2007

MNZ039-046-SDZ006>008-011-018>023-071115-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
601 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL AGAIN BE
POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY ALONG AND EAST OF A
LINE FROM HECLA TO DOLAND. A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH 7 AM CDT MONDAY. A FEW THUNDERSTORMS MAY PRODUCE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AFTER 7 PM
CDT.

SDZ003>005-009-010-015>017-033>037-045-048-051-071115-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
601 AM CDT SUN MAY 6 2007 /501 AM MDT SUN MAY 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY BEFORE A COLD FRONT
PUSHES EAST ACROSS THE REGION. AN ISOLATED SEVERE THUNDERSTORM MAY
BE POSSIBLE LATE THIS AFTERNOON MAINLY ALONG AND EAST OF A LINE
FROM LEOLA TO FORT THOMPSON...WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
IF SPOTTERS NEED TO BE ACTIVATED TODAY...THE TIMEFRAME FOR
ACTIVATION WOULD FALL PRIMARILY BEFORE 7 PM CDT.

DORN

In the hours before

Local storm report, May 6, 5:50 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
650 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
05/05/2007                   BROWN              SD   NWS EMPLOYEE

            NORTH SECOND STREET NEAR PRESENTATION COLLEGE IS UNDER
            WATER AND IS IMPASSABLE.

&&

ADORN
Local storm report, May 6, 5:51 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
651 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      MILLER                  44.52N 98.99W
05/05/2007                   HAND               SD   EMERGENCY MNGR

            STREET FLOODING IN MILLER

0705 PM     HAIL             5 N DANFORTH            44.33N 98.89W
05/05/2007  E0.75 INCH       HAND               SD   EMERGENCY MNGR

0725 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
05/05/2007                   BROWN              SD   NWS EMPLOYEE

            NORTH SECOND STREET NEAR PRESENTATION COLLEGE IS UNDER
            WATER AND IS IMPASSABLE.

0726 PM     FLASH FLOOD      4 S GARDEN CITY         44.90N 97.58W
05/05/2007                   CLARK              SD   TRAINED SPOTTER

            WATER FLOWING OVER COUNTY ROADS

0726 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
05/05/2007                   BROWN              SD   NWS EMPLOYEE

            FLOODED STREETS AND ROADS IN ABERDEEN.

0735 PM     FLASH FLOOD      9 SSW WEBSTER           45.22N 97.59W
05/05/2007                   DAY                SD   LAW ENFORCEMENT

            WATER OVER 431ST AVE AT 151ST STREET CROSSING.

0735 PM     FLASH FLOOD      9 NW WEBSTER            45.43N 97.65W
05/05/2007                   DAY                SD   AMATEUR RADIO

            LYNN TOWNSHIP SECTION 34...WATER OVER ROAD ONE FOOT DEEP.
            2.25 INCHES OF RAIN SINCE 400PM.

0735 PM     FLASH FLOOD      MILLER                  44.52N 98.99W
05/05/2007                   HAND               SD   EMERGENCY MNGR

            2.8 TO 3.2 INCHES OF RAIN CAUSING FLOODING IN MILLER

0750 PM     FLASH FLOOD      9 NW WEBSTER            45.43N 97.65W
05/05/2007                   DAY                SD   AMATEUR RADIO

            SECONDARY ROAD WASHED OUT...TWO OTHERS IMPASSABLE.

0818 PM     FLASH FLOOD      REDFIELD                44.87N 98.52W
05/05/2007                   SPINK              SD   EMERGENCY MNGR

            3 INCHES OF RAIN IN PAST 45 MINUTES...FLOODING IN
            REDFIELD.

0818 PM     FLASH FLOOD      8 NW WEBSTER            45.42N 97.64W
05/05/2007                   DAY                SD   EMERGENCY MNGR

            INTERSECTION UNDER WATER

0818 PM     FLASH FLOOD      BUTLER                  45.26N 97.71W
05/05/2007                   DAY                SD   EMERGENCY MNGR

            SEVERAL SPOTS ALONG 425TH AVENUE FROM BUTLER TO LILY
            UNDER WATER

0820 PM     TSTM WND GST     1 S STRATFORD           45.30N 98.30W
05/05/2007  M66.00 MPH       BROWN              SD   TRAINED SPOTTER

0830 PM     FLASH FLOOD      ABERDEEN                45.47N 98.48W
05/05/2007                   BROWN              SD   AMATEUR RADIO

            UP TO 2 FEET OF WATER ON ROADS IN ABERDEEN...2.8 INCHES
            OF RAIN IN PAST 40 MINUTES.

0905 PM     FLASH FLOOD      10 NNW GANN VALLEY      44.17N 99.07W
05/05/2007                   BUFFALO            SD   PUBLIC

            STANDING WATER ON ROADS...FIELDS AND DITCHES FULL. 4.5
            INCHES OF RAIN TODAY.

0943 PM     FLASH FLOOD      REDFIELD                44.87N 98.52W
05/05/2007                   SPINK              SD   EMERGENCY MNGR

            8 INCHES OF RAIN IN 5 HOURS MEASURED BY EMERGENCY
            MANAGER.

&&

ADORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Roberts

When
May 6, 9:56 AM CST to 10:56 AM CST
Where
Roberts forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36715.